OR WAIT null SECS
Cetuximab (Erbitux), a chimeric antiepidermal growth factor receptor monoclonal antibody currently used to treat metastatic colorectal cancer, is in clinical development for several other solid tumors. Although cutaneous manifestations are the most common toxicities associated with cetuximab, they are rarely life-threatening. Cetuximab-related infusion reactions are less common, but they may become severe and cause fatal outcomes if not managed appropriately. Little about the specific etiology of these events is known; however, an overview of infusion reactions observed with other compounds may shed some light and help characterize cetuximab-related reactions. For physicians administering cetuximab, familiarity with acute reaction treatment protocols and preparedness to identify and manage symptoms promptly and effectively are most important to minimize potential risks.
Drs. Patel and Goldberg are to be commended for their thorough, thoughtful evaluation of infusion reactions to cetuximab (Erbitux). They correctly note that oncology professionals administering this agent require appropriate knowledge of anaphylactoid reactions and experience with their management.
As the authors discuss, anaphylactoid reactions are, unfortunately, nothing new to the oncologist. Platinum-based agents and taxanes, among other drug classes, cause significant anaphylactoid reactions. The package insert for oxaliplatin (Eloxatin), for example, contains a "black box" warning that includes the statement, "As in the case of other platinum compounds, hypersensitivity and anaphylactic/anaphylactoid reactions to Eloxatin have been reported....Drug-related deaths associated with platinum compounds from this reaction have been reported."
In trial N9741, the pivotal National Cancer Institute Cooperative Group protocol that served as the basis for registration of the FOLFOX regimen (fluorouracil, leucovorin, oxaliplatin) as a front-line treatment for colorectal cancer, the hypersensitivity rate for all grades of adverse reactions among 250 patients given FOLFOX was 12% and for grade 3/4 reactions was 2%.
The incidence of allergic reactions to carboplatin (Paraplatin), as indicated in the drug's package insert, is 12% (all grades); in the same study, cisplatin had a 9% incidence of allergic reactions. The black box warning at the top of the carboplatin package insert contains the following admonition: "Anaphylactic-like reactions to carboplatin have been reported and may occur within minutes of Paraplatin administration. Epinephrine, corticosteroids, and antihistamines have been employed to alleviate symptoms."
Similar concerns exist regarding taxanes. The paclitaxel (Taxol) package insert, for example, contains the following black box warning: "Anaphylactic and severe hypersensitivity reactions characterized by dyspnea and hypotension requiring treatment, angioedema, and generalized urticaria, have occurred in 2 to 4% of patients receiving Taxol in clinical trials. Fatal reactions have occurred in patients despite premedication." A similar rate of grade 3/4 reactions has also been reported for docetaxel (Taxotere).
It is not that cetuximab's potential to cause anaphylactoid reactions should be taken lightly. Rather, there is nothing new or cetuximab-specific about the need for oncologists and oncology nurses to be familiar with anaphylactoid reactions and their management. The reported incidence of serious and/or life-threatening allergic reactions to cetuximab appears to be comparable to that of the platinum agents and taxanes. With all of these drugs, awareness of the risks and availability of appropriate medications, supplies, and trained personnel to deal rapidly and effectively with these reactions are the keys to safe treatment.
I disagree with the authors' statement that 50 mg of diphenhydramine should be administered as premedication for every dose of cetuximab. This action was not mandated during initial clinical trials of cetuximab, but rather, clinical trial protocols required premedication with the first dose and left subsequent premedication to investigator discretion.
At Memorial Sloan-Kettering, routine continued use of diphenhydramine in clinical trials has not been the norm. Since March 2004, the standard at this institution has been prophylactic use of 50 mg of diphenhydramine for the initial cetuximab loading dose and 25 mg of diphenhydramine given with the first weekly 250-mg/m2 cetuximab dose. Subsequent doses are routinely given without antihistamine prophylaxis. A recent review of infusion reactions at our institution indicated that all reported severe reactions occurred with the first dose, and no reaction thus far has been seen with administration of any cetuximab dose without antihistamine premedication (data in preparation for publication).
Given the reasonable likelihood that these predominantly first-dose reactions are not mediated by immunoglobulin E, the role of an antihistamine in their management may be questionable. The administration of an antihistamine with the initial dose does not seem unreasonable and continues to be our standard practice. However, because the chance of a severe reaction occurring after the first dose is quite small (< 0.3%), the usefulness and advisability of routine extended antihistamine administration is debatable.
In summary, severe anaphylactoid reactions have been reported in approximately 2% to 4% of patients receiving cetuximab. Similar severe reaction rates have been reported for a number of other important anticancer agents, such as oxaliplatin, carboplatin, docetaxel, and paclitaxel. Over 90% of cetuximab reactions have been reported with the first dose, meaning that the incidence of adverse reactions with subsequent doses would be only a fraction of a percent in a patient who did not suffer an adverse reaction with the first dose.
Routine administration of prophylactic antihistamines carries with it the possibility of significant discomfort for the patient, largely in terms of fatigue. Therefore, our institutional routine practice is to discontinue routine antihistamine prophylaxis after the second dose of cetuximab.
For decades, medical oncologists and oncology nurses in chemotherapy administration suites have needed to deal promptly and effectively with anaphylactoid reactions to medications. The need for vigilance in this area continues unchanged.
Financial Disclosure:Dr. Saltz receives research funding from Bristol-Myers Squibb, Imclone, Pfizer, Roche, and Taiho; and is a paid consultant for Amgen, Pfizer, Sanofi-Aventis, Roche, and YM Bioscience.